Alert archive / Minnesota / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this red flag warning at Apr 29, 2018, 4:14 AM CDT for 8 counties in Minnesota; Burnett County, Wisconsin. It took effect at Apr 29, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2018, 4:14 AM CDT (09:14 UTC)
- In effect from
- Apr 29, 2018, 1:00 PM CDT
- Expired
- Apr 29, 2018, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Pine County, MN, Saint Louis County, MN, Burnett County, WI
The radar
The Duluth radar (KDLH), 81 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2483 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199 WWUS83 KDLH 290914 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 414 AM CDT Sun Apr 29 2018 WIZ001-007-291015- /O.CAN.KDLH.FW.A.0002.180429T1800Z-180430T0000Z/ Douglas-Washburn- 414 AM CDT Sun Apr 29 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR DOUGLAS AND WASHBURN COUNTIES... The National Weather Service in Duluth has cancelled the Fire Weather Watch for Douglas and Washburn counties. $$ MNZ010-011-018-019-025-026-033>038-WIZ006-291715- /O.UPG.KDLH.FW.A.0002.180429T1800Z-180430T0000Z/ /O.NEW.KDLH.FW.W.0002.180429T1800Z-180430T0000Z/ Koochiching-North St. Louis-North Itasca-Central St. Louis- North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin- South Aitkin-Carlton/South St. Louis-Pine-Burnett- 414 AM CDT Sun Apr 29 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS... The National Weather Service in Duluth has issued a Red Flag Warning for low relative humidities and gusty winds, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Minnesota, Koochiching, North St. Louis, North Itasca, Central St. Louis, North Cass, South Itasca, South Cass, Crow Wing, Northern Aitkin, South Aitkin, Carlton/South St. Louis and Pine. In Wisconsin, Burnett. * Winds...South 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 20 percent. * Temperatures...In the mid 60s. * Impacts...Any fires which develop may spread quickly through dry vegetation and quickly grow out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
259 WWUS83 KDLH 291621 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 1121 AM CDT Sun Apr 29 2018 ...CRITICAL FIRE WEATHER CONDITIONS OVER PORTIONS OF NORTHERN MINNESOTA AND NORTHWEST WISCONSIN TODAY... .Warm, very dry, and breezy conditions are expected today over much of northern Minnesota and portions of northwest Wisconsin this afternoon into early this evening. Strong southerly winds of 15 to 20 mph with wind gusts of 25 to 35 mph and very low relative humidity values between 15 and 25 percent will result in conditions favorable for rapid fire spread through dry, dormant vegetation. Humidity will increase this evening, but winds may remain gusty through the night, especially in central and east- central Minnesota. MNZ010-011-018-019-025-026-033>038-WIZ006-300000- /O.CON.KDLH.FW.W.0002.180429T1800Z-180430T0000Z/ Koochiching-North St. Louis-North Itasca-Central St. Louis- North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin- South Aitkin-Carlton/South St. Louis-Pine-Burnett- 1121 AM CDT Sun Apr 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS... * Affected Area...In Minnesota, Koochiching, North St. Louis, North Itasca, Central St. Louis, North Cass, South Itasca, South Cass, Crow Wing, Northern Aitkin, South Aitkin, Carlton/South St. Louis and Pine. In Wisconsin, Burnett. * Winds...South 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. * Temperatures...In the mid 60s. * Impacts...Any fires which develop may spread quickly through dry vegetation and quickly grow out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Huyck
705 WWUS83 KDLH 292000 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 300 PM CDT Sun Apr 29 2018 ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE OVER PORTIONS OF NORTHERN MINNESOTA AND NORTHWEST WISCONSIN... .Warm, very dry, and breezy conditions are expected into this evening over much of northern Minnesota and portions of northwest Wisconsin this afternoon into early this evening. Strong southerly winds of 15 to 20 mph with wind gusts of 25 to 35 mph and very low relative humidity values between 15 and 25 percent will result in conditions favorable for rapid fire spread through dry, dormant vegetation. Humidity will increase this evening, but winds may remain gusty through the night, especially in central and east-central Minnesota. MNZ010-011-018-019-025-026-033>038-WIZ006-300000- /O.CON.KDLH.FW.W.0002.000000T0000Z-180430T0000Z/ Koochiching-North St. Louis-North Itasca-Central St. Louis- North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin- South Aitkin-Carlton/South St. Louis-Pine-Burnett- 300 PM CDT Sun Apr 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS... * Affected Area...In Minnesota, Koochiching, North St. Louis, North Itasca, Central St. Louis, North Cass, South Itasca, South Cass, Crow Wing, Northern Aitkin, South Aitkin, Carlton/South St. Louis and Pine. In Wisconsin, Burnett. * Winds...South 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. * Temperatures...In the mid 60s. * Impacts...Any fires which develop may spread quickly through dry vegetation and quickly grow out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Huyck
621 WWUS83 KDLH 300008 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 708 PM CDT Sun Apr 29 2018 MNZ010-011-018-019-025-026-033>038-WIZ006-300115- /O.EXP.KDLH.FW.W.0002.000000T0000Z-180430T0000Z/ Koochiching-North St. Louis-North Itasca-Central St. Louis- North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin- South Aitkin-Carlton/South St. Louis-Pine-Burnett- 708 PM CDT Sun Apr 29 2018 ...RED FLAG WARNING HAS EXPIRED... Relative humidity values are increasing from the very low values of this afternoon and winds are slowly decreasing across the region. Therefore...the red flag warning has been allowed to expire. $$ stewart
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at Apr 29, 12:40 AM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 29, 12:40 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1240 AM CDT Sun Apr 29 2018
.UPDATE...
Issued at 1240 AM CDT Sun Apr 29 2018
Please see the 06Z Aviation discussion below.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 315 PM CDT Sat Apr 28 2018
High pressure will remain in place over the Northland tonight and
slowly drift to the southeast on Sunday. Clear skies will persist
tonight and Sunday with temperatures not as cool overnight, and
trending warmer Sunday afternoon. Low pressure will gradually
approach from the west during the afternoon, tightening the
pressure gradient over central and northern Minnesota into
northwest Wisconsin. Southerly winds will be sustained between 10
and 20 mph with gusts of 20 to 30 mph. Wind speeds and gusts will
be lighter the farther east one travels. Have trended afternoon
humidity values drier than the bias-corrected blends. Don't trust
the moisture profiles out of the models. They seem to be including
evapotranspiration contributions from non-existent verdant
vegetation. The combination of efficient mixing, strong southerly
winds, and low afternoon humidity values may result in critical
fire weather conditions. A Fire Weather Watch has been issued for
much of our Minnesota zones and Douglas, Burnett, and Washburn
Counties in northwest Wisconsin.
.LONG TERM...(Sunday night through Saturday)
Issued at 315 PM CDT Sat Apr 28 2018
Minor model differences begin the long term with regards to the
QPF anticipated Sunday night. General agreement with the upper
level trof/associated lift moving into the forecast area late.
Warm air advection continues and is aided by a strong low level
jet at 850mb of 40 to 45 knots. However, amount of instability
ahead of the trof is in question. Regardless, will see some
thunderstorms developing late with MUCAPE approaching 500 J/kg.
The showers and storms will persist through Monday morning along
and ahead of the trof. The best forcing has departed in the
afternoon as upper level ridging arrives from the west. Will
linger some low chance POPs over the western portion of the
forecast area as the NAM/GEM indicate some additional showers may
develop. However, the GFS/ECMWF are dry. Models disagree with
surface low placement by 12Z/7am Tuesday. The NAM/ECMWF are fairly
similar, while the GEM has the low center in northeast Nebraska,
and the GFS has the low center in central South Dakota. This
results in areas of QPF that are fairly different. Have used a
blend to account for these differences. Thermodynamic profiles
suggest a return of thunderstorms Monday night across all but the
northwest corner of the region, diminishing toward sunrise. Some
stronger storms are possible with steep lapse rates, MUCAPE
approaching 1200 J/kg, 850mb LI's to -5C. Some good rains also
with PWATS over 1.25 inches. Differences in low placement persist
amongst the models on Tuesday, which affects the instability and
location of any thunderstorms that may develop in the afternoon.
The ECMWF is about 12 hours faster with the departure of the
surface low compared to the GFS. Will maintain the blended
approach with thunderstorms mentioned Tuesday evening, subsiding
late in the far eastern part of northwest Wisconsin. The surface
low no longer affects the area Wednesday and high pressure builds
in, lingering through Wednesday evening. A pattern change begins
late Wednesday night through Friday. The upper level flow changes
from southwest to northwest by Thursday afternoon and colder air
begins to filter back across the region. A long wave trof will
gradually move through the area with embedded pieces of energy.
Timing of this energy is in question, but the greatest affect will
be across the southern tier of the region with some rain showers
possible.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1240 AM CDT Sun Apr 29 2018
VFR through the forecast with low level wind shear concerns early
this morning and late Sunday night into early Monday morning. This
is a result of high pressure building across the Central Great
Lakes, while the pressure gradient tightens across the Plains and
Mississippi River Valley. Anticipate low level wind shear at
INL as the low level jet strengthens early this morning from about
10-14Z. All other terminals will see light winds with increasing
winds aloft due to the low level jet, but expect values to remain
low enough where low level wind shear will not be a concern.
The mixed layer will gradually grow Sunday morning into the
afternoon, this will bring gusty winds to all terminals. By the
evening the mixed layer will decouple and surface winds will
become light. The low level jet will strengthen again during the
evening/overnight, which will bring low level wind shear to all
terminals.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 30 64 45 69 / 0 0 30 30
INL 33 70 48 72 / 0 0 20 20
BRD 34 67 50 76 / 0 0 40 20
HYR 25 66 45 72 / 0 0 40 40
ASX 25 66 42 71 / 0 0 30 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Fire Weather Watch from this afternoon through this evening for
WIZ001-006-007.
MN...Fire Weather Watch from this afternoon through this evening for
MNZ010-011-018-019-025-026-033>038.
LS...None.
&&
UPDATE...WL
SHORT TERM...Huyck
LONG TERM...GSF
AVIATION...WLHazardous weather outlook, Apr 28, 3:06 PM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 306 PM CDT Sat Apr 28 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 306 PM CDT Sat Apr 28 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong southerly winds and very low relative humidity values will create critical fire weather conditions over much of the Northland Sunday afternoon. A Fire Weather Watch is in effect for central, east-central, and north-central Minnesota, along with portions of far northwestern Wisconsin. A few thunderstorms will be possible late Sunday night, then again Monday night. Some storms could be strong Monday evening into early Tuesday. Storms return Tuesday afternoon through Tuesday night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-291130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 306 PM CDT Sat Apr 28 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. GSF/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Red Flag Warnings in Minnesota, 2018Red Flag Warnings in Wisconsin, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.